Missouri, 2022

Flood in Missouri, August 5 to 6, 2022

August 5 to 6, 2022 · NWS SGF · 1 event in 1 county or zone

Storms moved southward across southern Missouri producing heavy rainfall and damaging winds. Flooding occurred on several low water areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms moved southward across southern Missouri producing heavy rainfall and damaging winds. Flooding occurred on several low water areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 10:54 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 5, 10:54 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1154 PM CDT Fri Aug 5 2022

Key Messages:

1. Heat ramps back up today and over the weekend. Heat advisory
today in west, area-wide on Saturday.

2. Isolated convection this afternoon/evening mainly east of
Highway 65.

3. Low-end potential for a few elevated showers/storms west of
Highway 65 late tonight into Saturday morning.

4. Isolated to scattered convection over the weekend, with more
widespread convective potential Monday into Wednesday.

5. "Cooler" temperatures early next week, with a gradual warm-up
into next weekend.

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Fri Aug 5 2022

KSGF radar this afternoon shows a few isolated
showers/thunderstorms over the region, most of which were east of
the Highway 65 corridor. Expect this to remain the status quo for
the remainder of afternoon into early evening with convection
diminishing with the loss of daytime heating this evening.

Heat is still the primary concern for the remainder of today as
highs in the 90s combining with dewpoints of 69-75 degrees have
lead to heat index values in the upper 90s to mid 100s. A Heat
Advisory remains in effect until 8 PM this evening for SE Kansas
and western Missouri counties where the mid 100 heat indices are
more common.

Overnight lows remain very warm tonight, ranging from the low 70s
over the eastern Ozarks to mid/upper 70s over SE Kansas and far
western Missouri. This will limit recovery from the daytime heat.

There is a weak signal in a few Hi-res models (RAP/HRRR) for
development of some isolated/scattered elevated convection
late overnight into Saturday morning for areas west of the
Highway 65 corridor. RAP shows lift due to isentropic upglide in
the 850-800 mb layer, with uncapped parcels lifted from that layer
having around 500-1000 J/kg of CAPE to access. Better
precipitation chances remain over central Kansas and west of our
CWA where the LLJ is stronger (30-35 kt vs 20-25 kt for our area).
Have introduced slight chance PoPs for areas west of Springfield
(15-20%) to cover this conditional threat, though dry air in the
mid/upper levels could limit coverage or convective initiation
entirely. Regardless, if convection develops it will not be
severe.

Excessive heat is the main story as we head into Saturday and
Sunday as the upper-level ridge builds overhead and southerly
winds advect in even warmer temperatures. The current forecast
calls for highs in the mid-upper 90s from southeast Kansas into
the Rolla area, with low to mid 90s for south-central Missouri and
the eastern Ozarks. Dewpoints in the upper-60s to mid 70s on
Saturday (very slightly lower on Sunday) will lead to maximum heat
index values between 100-108 on Saturday and low to mid 100s on
Sunday. As a result, have expanded the Heat Advisory on Saturday
to include the entire CWA between 12 PM - 9 PM. Will need to watch
the temp/dewpoint trend for Sunday to determine whether or not an
additional Heat Advisory will be needed for that day.

Additional isolated diurnal convection is possible on Saturday
and Sunday afternoons into early evenings for areas east of
Highway 65 as a weak-upper low east of our area interacts with
our moist airmass. No severe weather is expected and most
locations should remain dry.

.LONG TERM...(Sunday Night through Friday)
Issued at 308 PM CDT Fri Aug 5 2022

Sunday Night - Wednesday:
Generally good agreement aside from some slight timing differences
regarding an upper-level trough traversing the northern periphery
of the ridge through the upper-midwest into New England during
this timeframe. The cold front associated with this feature is
still progged to push southward into and through the Missouri
Ozarks region, but has slowed down relative to previous runs.
Therefore, the more widespread precipitation chances (40-60%) are
generally relegated to Monday and Tuesday, with some lingering
light precipitation potential (20-40% chances) over our southern
CWA on Wednesday as the front slowly pushes southward. The WPC
Cluster Analysis tool further backs up the higher precipitation
potential being on Monday and Tuesday with all 4 ensemble clusters
having at least some measurable precipitation across the area,
while the signal is more mixed for Wednesday depending on how
quickly the front moves south.

As for precipitation amounts, GEFS precipitation probabilities are
still hinting at a lighter precipitation event and not a washout.
Probabilities of greater than 0.5" of rain are only 25-50% south
of I-44 and less for the northwestern half of our area.
Probabilities for greater than 1" are around or less than 10% area
wide. While these clouds and rain will help "cool" temperatures
into the upper 80s to low 90s for most of the area on Monday-
Wednesday, the rainfall amounts will likely not do much to
alleviate the ongoing drought.

Thursday - Next Weekend:
Mid-range ensemble guidance and the WPC Cluster Analysis Tool show
another strong indication of the an upper-level ridge building
back into the central Plains from next Thursday into the following
weekend. This will result in a drier period for late next week
with temperatures gradually returning to slightly above average
in the low to mid 90s area-wide. The big difference during this
timeframe will be drier and less humid conditions with dewpoints
in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)

Pilots flying in and out of the southwest Missouri airports will
most likely experience fair weather VFR conditions through the
night and into the day Saturday. However, there could be some
isolated showers and thunderstorms that develop near the Joplin
airport over the next few hours.

Additional isolated pulse thunderstorms will be possible Saturday
afternoon as the atmosphere over southern Missouri become moist
and very unstable.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon to 9 PM CDT Saturday for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Heat Advisory from noon to 9 PM CDT Saturday for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Cramer
Hazardous weather outlook, Aug 5, 7:19 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
819 PM CDT Fri Aug 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
819 PM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

A few showers and thunderstorms are expected to develop over areas
west of Highway 65 after midnight tonight. These storms will remain
below severe levels.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Daily heat index values of up to 100 to 108 degrees are expected
through the weekend. A heat advisory is in effect across the area
for Saturday.

Additional showers and thunderstorms are possible Saturday
afternoon and again Monday through Wednesday as a cold front
sags into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 5, 6:19 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 N SPRINGFIELD         37.20N 93.29W
08/05/2022                   GREENE             MO   BROADCAST MEDIA

            THE PROFESSIONAL BUILDING AT CHERRY STREET
            AND KIMBROUGH EXPERIENCED FLOODING INSIDE
            THE BUILDING DUE TO EXCESSIVE RAINFALL.

&&

DC
Local storm report, Aug 5, 6:51 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      2 N SPRINGFIELD         37.23N 93.29W
08/05/2022                   GREENE             MO   NWS EMPLOYEE

            A LOCAL HOSPITAL EXPERIENCED FLASH FLOODING
            INTO AN EMERGENCY DEPARTMENT AND HAD TO SHUT
            IT DOWN AND DIVERT ALL AMBULANCE TRAFFIC TO
            A DIFFERENT LOCATION. EXCESSIVE RAINFALL.

&&

DC
Local storm report, Aug 5, 7:03 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      4 W SPRINGFIELD         37.19N 93.37W
08/05/2022                   GREENE             MO   NWS EMPLOYEE

            AN OFF DUTY NWS EMPLOYEE WATCHED WILSONS
            CREEK OVERTOP FARM ROAD 146 NEAR RUTLEDGE
            WILSON FARM. THE CREEK RISES ARE FROM
            EXCESSIVE RAINFALL THAT OCCURRED OVER THE
            HEADWATER BASINS OF JORDAN AND FASSNIGHT
            CREEKS.

&&

DC
Local storm report, Aug 5, 10:36 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 NNE SPRINGFIELD       37.22N 93.27W
08/05/2022                   GREENE             MO   911 CALL CENTER

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE
            ACROSS THE INTERSECTION OF PYTHIAN AND
            FREMONT STREETS.

&&

DC
Local storm report, Aug 5, 10:37 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     SPRINGFIELD             37.19N 93.28W
08/05/2022                   GREENE             MO   911 CALL CENTER

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A TREE
            AT 1160 SOUTH VIRGINIA ST. IN CENTRAL
            SPRINGFIELD.

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Christian

When
August 5, 11:27 PM CST to August 6, 7:00 AM CST
Where
Christian County, 1.1 mi E of Terrell to 1.07 mi E of Terrell
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -93.400

Old Limey Road at Wilsons Creek was flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052814.